86-year-with osteoporosis

QuestionsCategory: Questions86-year-with osteoporosis
Julie Melton asked 5 months ago

Hi,
My mom has been on hospice for 1 1/2 years for COPD , however she has osteoporosis and just recently had a new break. Prior to her recent compression fracture she was doing great.  Living on her own in assisted living , orientated x3, appropriate  and enjoying life.  However a couple of days after the onset of back pain(new compression fractures) she became confused, (prior to starting methadone).  She has been on fentanyl patch and Vicodin (three times a day), seroquel with morphine pill as need for break thru pain.  To help with the new compression fractures they started her on methadone 5 mg twice a day.  I requested prednisone to help with new fractures, but hospice decided on methadone.  She is still slightly confused .
My mom has no pain when getting up, but she is more hyper and anxious now.  This seems like a lot of different type of pain medications to me.  The hospice nurse manages the pain meds but I wanted to get a second opinion.  She is 4’10’, maybe 100lbs.  I do not know the actually doses, but seroquel is a low dose.
I have a meeting with the hospice doctor on Monday so I  wanted to be educated on different options. They are quick to diagnose her with dementia .  Her pain from her fractures started 6/23, and they started methadone July 8th.  Her confusion started 6/24.    neg for UTI, neg for low na.   I am hoping her confusion will resolve now that she is healing and the pain has decreased.  I just hope all the interacting  medicines do not prolong her slight  confusion.  Her anxiety and hyper energy also adds to her personality making her appear more unbalanced.
I

1 Answers
Jeffrey FudinJeffrey Fudin Staff answered 5 months ago

The methadone could be causing the confusion.  It is a great drug for this type of back pain, because it’s better for shooting / burning pain than other opiates such as fentanyl and morphine.  If she remains on methadone, I’d ask them to lower the dose and perhaps adjust the fentanyl downward. Prednisone could be very beneficial, but it could also raise her blood pressure, increase bleeding risk, and if she has diabetes, can raise the sugar levels.  But, she is in hospice, so if we’re dealing with comfort care only, prednisone could be a very reasonable choice.